Texas, 2025

Hail and Damaging Winds in Texas, June 13, 2025

June 13, 2025 · NWS LUB · 7 events in 4 counties and zones

Warm surface temperatures led to an unstable atmosphere and the development of scattered thunderstorms late in the afternoon across the western South Plains into eastern New Mexico. As the evening progressed, the initial scattered thunderstorm activity moved into the South Plains generating severe wind gusts at several Texas Tech University West Texas mesonet sites.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Warm surface temperatures led to an unstable atmosphere and the development of scattered thunderstorms late in the afternoon across the western South Plains into eastern New Mexico. As the evening progressed, the initial scattered thunderstorm activity moved into the South Plains generating severe wind gusts at several Texas Tech University West Texas mesonet sites. A minor heat burst occurred near Wolfforth associated with decaying rain shower activity. A Texas Tech University West Texas mesonet site near Wolfforth measured wind gusts as high as 67 mph with this heat burst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 13, 4:59 PM CST, 40 minutes earlier. Its key messages:

  • Updated at 558 PM CDT Fri Jun 13 2025
  • Scattered thunderstorms are expected across much of the Caprock through tonight.
  • Warm and largely dry weather is expected on Saturday.
  • Hot and mostly dry conditions through the weekend into next week, with an isolated thunderstorm or two possible on Sunday evening.
Area forecast discussion, Jun 13, 4:59 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
559 PM CDT Fri Jun 13 2025

...New AVIATION, KEY MESSAGES...

.KEY MESSAGES...
Updated at 558 PM CDT Fri Jun 13 2025

 - Scattered thunderstorms are expected across much of the Caprock
   through tonight.

 - Warm and largely dry weather is expected on Saturday.

 - Hot and mostly dry conditions through the weekend into next
   week, with an isolated thunderstorm or two possible on Sunday
   evening.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 240 PM CDT Fri Jun 13 2025

The upper level pattern has generally remained relatively stagnant
over the past few days with an upper trough axis still extending
from the Midwest through the ArkLaTex and into South TX. Weak
northwest flow aloft will also persist over our area through at
least early Saturday ahead of an upper ridge axis centered near El
Paso which will continue to build through the weekend. A weak
disturbance tracking along the top of the upper ridge combined with
a general lack of capping/inhibition and robust diurnal heating is
still expected to support isolated to scattered thunderstorms in the
near term. This activity will likely initially concentrate near or
just west of the TX/NM state line by early this evening (with an
isolated cell or two also possible essentially anywhere across the
South Plains region too), with this activity expanding in coverage
as it moves southeastward over the Caprock thereafter. Model
consensus highlights relatively steep midlevel lapse rates in place
which results in MLCAPEs near or just above 1500 J/kg across the
region this evening, with sufficient shear also present to support a
couple of strong to marginally severe storms through late evening.
The primary hazard will be strong wind gusts given the well-mixed
airmass on the Caprock, with a secondary threat for large hail and
brief downpours. The spatial coverage of thunderstorms with eastward
extent is still uncertain, with model consensus favoring a general
decrease in storm coverage and intensity east of I-27 by midnight.
Of note, there is also a nonzero chance of a few additional elevated
storms developing overnight as a respectable low level jet and
associated warm advection persist through early Saturday morning,
especially off the Caprock. Otherwise, a mild night is in store with
above normal low temperatures bringing a warm start to the day on
Saturday. The upper level pattern will also change very little on
Saturday compared to today, with the aforementioned ridging aloft
only slowly building northeastward. This will result in another warm
day with highs mainly in the mid 90s, but the more northerly
component to the flow aloft and a generally drier mid/upper
atmosphere will keep storm chances on Saturday quite low.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 240 PM CDT Fri Jun 13 2025

Pretty quiet weather is expected in the extended outlook as an upper
level ridge and area of associated high pressure amplifies and
builds over the Desert Southwest region through the weekend. This
will lead to increased thickness and height values across the FA and
with the southerly component to the wind in combination with mostly
clear skies will lead to much warmer temperatures through the
weekend and into early next week. Daytime highs are expected to
climb into the upper 90s, while increasing slightly each day, with
highs in the triple digits area-wide possible on Tuesday given 850
mb temperatures around 25C to 30C noted across the region. There
remains a chance for an isolated thunderstorm Sunday afternoon, if
thunderstorms are able to develop off the higher terrain in eastern
New Mexico are able to develop and track into the region. However,
confidence in this remains small given the area of high pressure
dominating over the region. Main threat with any storm that develops
and is able to move into the area would be strong wind gusts given
the inverted-v nature of forecast soundings. As previously
mentioned, Tuesday looks to be the hottest day of the week, with
breezy to low-end windy conditions expected to develop Tuesday
afternoon as a lee surface low out ahead of the upper level
shortwave digs into portions of the Texas Panhandle. Thus,
resulting in a tightening pressure gradient across the FA with warm
southerly wind speeds around 20 to 30 MPH with gusts to 40 MPH not
out of the question. As we move closer to Tuesday, we may need raise
NBM wind speeds across the region given they typically seem to be
underdone in patterns such as this one. As the upper level shortwave
tracks through the western CONUS into the Southern Plains Tuesday
into Wednesday, we will see a slight reprieve from the absurdly warm
temperatures as a weak "cold" front pushes through. Unfortunately,
the environment looks to quickly recover with highs through the rest
of the week in the mid to upper 90s. Ensembles also hint at this
shortwave trough may bring our next best chance for precipitation
Wednesday evening for areas across the Rolling Plains, but given the
positioning of the upper level trough in relation to the upper level
ridge holding firm to our west PoPs do not look great. Will go ahead
and maintain a slight chance (20%) for PoPs across this area given
the uncertainty due to it being several days out. Otherwise, warm
and dry weather will continue through the rest of the week as the
upper level ridge begins to quickly build back overhead through late
week.

&&

.AVIATION...
(00Z TAFS)
Issued at 558 PM CDT Fri Jun 13 2025

TSTM potential is expected to increase late this evening and into
tonight at KCDS, KLBB, and KPVW. TEMPO groups have been assigned
to all terminals, as confidence has increased in the coverage and
timing of storms. Surface wind gusts near 40 kt and brief
reductions in VSBYs from heavy rainfall will be possible, in
addition to hail up to 1" in diameter surface and aloft. TSTMs
will clear east and southeast of KLBB and KPVW near and after
midnight, with a later arrival of storms expected at KCDS. Wind
direction will restore to the south following the departure of
storms. VFR prevails outside of TSTMs.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...30
LONG TERM....12
AVIATION...09
Hazardous weather outlook, Jun 13, 1:44 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
244 PM CDT Fri Jun 13 2025

TXZ021>044-141945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
244 PM CDT Fri Jun 13 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop near the TX/NM state
line this evening, then spread eastward across the Caprock after
sunset. Some storms could be strong to severe and produce wind gusts
up to 60 mph and quarter size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few isolated thunderstorms are possible late Saturday and Sunday
evening for portions of the region, with main threats being strong
winds and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lubbock radar (KLBB), 73 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 high wind. Local standard time, as filed.

Hail, Hockley

When
June 13, 5:39 PM CST
Where
Hockley County, 5.74 mi W of Coble
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
33.604, -102.600

Local broadcast media relayed a report of ping pong ball size hail east of Whiteface.

Thunderstorm Wind, Hockley

When
June 13, 7:50 PM CST to 9:08 PM CST
Where
Hockley County, 4 mi S of Levelland
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.522, -102.370

A Texas Tech University West Texas mesonet site near Levelland measured intermittent severe wind gusts from 1950 CST through 2108 CST. A peak wind gust of 67 mph was measured at 2050 CST.

Thunderstorm Wind, Cochran

When
June 13, 7:53 PM CST
Where
Cochran County, 1 mi ENE of Morton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.725, -102.754

A Texas Tech University West Texas mesonet site near Morton measured a wind gust of 64 mph.

Thunderstorm Wind, Yoakum

When
June 13, 8:03 PM CST to 8:10 PM CST
Where
Yoakum County, 3 mi N of Plains
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.223, -102.830

A Texas Tech University West Texas mesonet site near Plains measured severe wind gusts from 2003 CST through 2010 CST. A peak wind gust of 63 mph was measured at 2007 CST.

Thunderstorm Wind, Yoakum

When
June 13, 8:30 PM CST to 8:43 PM CST
Where
Yoakum County, 6 mi WNW of Denver City to Denver City Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.003, -102.946

A Texas Tech University West Texas mesonet site near Denver City measured severe wind gusts from 2030 CST through 2043 CST. A peak wind gust of 65 mph was measured at 2030 CST. Additionally, the Automated Weather Observing Station at Denver City Municipal Airport measured a wind gust of 58 mph at 2035 CST.

Thunderstorm Wind, Cochran

When
June 13, 8:30 PM CST
Where
Cochran County, 14.52 mi S of Whiteface
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.390, -102.610

A Texas Tech University West Texas mesonet site near Sundown measured a severe wind gust of 60 mph.

High Wind, Lubbock

When
June 13, 10:53 PM CST to 11:01 PM CST
Where
Lubbock forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271534, 1271535, 1271538, 1271537, 1271536, 1271539, 1271540.